MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1186/s13256-023-03869-2

Медицинская библиотека · Journal of medical case reports · 2023

Graves' disease-induced immune thrombocytopenic purpura in an African female: a case report.

Agyapong Kwabena Oteng, Folson Aba A, Fiador Kate, Kootin-Sanwu Cecilia, Tufuor Martha, Bampoh Sally Afua, Fiscian Henrietta, Wonkyi Roland

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND

Immune thrombocytopenic purpura is a condition associated with an unusual, unexplained, and sometimes very severe reduction in the level of platelets in the blood. Though documented, its association with Graves' disease is not very common and can easily be missed or misdiagnosed, leading to excessive bleeding and mortality. Treatment with steroids and antithyroid medications has been shown to be beneficial in correcting thrombocytopenia in these patients, although the response is varied. We report on a patient with Graves' disease who presents with immune thrombocytopenic purpura.

CASE PRESENTATION: A 37-year-old Ghanaian female presented to our hospital's emergency department with a complaint of palpitations, difficulty breathing, easy fatigue, and headaches. She had been referred from a peripheral hospital as a case of thrombocytopenia, severe anemia, and anterior neck swelling. She was diagnosed with Graves' disease 2 years ago, became euthyroid during treatment, but defaulted. On further examination and investigation, she was diagnosed with immune thrombocytopenic purpura and was also found to have elevated free T3 and T4, and suppressed thyroid stimulating hormone. She also had high thyroid autoantibodies. She was initially started on oral prednisolone but there was no stabilization of platelets until methimazole was introduced, which improved and normalized her platelet count.

CONCLUSION

The association of Graves' disease with immune thrombocytopenic purpura, though documented, is uncommon, and very few cases have been reported thus far. There have not been any reported cases in Ghana or Sub-Saharan Africa and hence, clinicians should be aware of this association when investigating immune thrombocytopenic purpura and should consider Graves' disease as a possible cause. From this study, we observed that there was no improvement in platelet count following the use of corticosteroid therapy until methimazole was started.

Для цитирования: Agyapong Kwabena Oteng, Folson Aba A, Fiador Kate, Kootin-Sanwu Cecilia, Tufuor Martha, Bampoh Sally Afua, Fiscian Henrietta, Wonkyi Roland. Graves' disease-induced immune thrombocytopenic purpura in an African female: a case report.. Journal of medical case reports. 2023. DOI: 10.1186/s13256-023-03869-2.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.